I may be giving up on Symlin. It seems that it has caused me more problems than the modest benefits it claims to give. At least, I am currently blaming Symlin for my increasing problems with hypoglycemia lately. Since I have begun training for my Ironman race, my insulin needs have gone down by about 30-40%, and my insulin sensitivity has gone up signifianctly. (My carb-to-insulin ratio went from 10-12g carbs: 1.0U inuslin to 17g:1.0 U and my correction factor from 1 U insulin for 60 mg/dL to 1 U for 95-100 mg/dL blood glucose.) I am exercising upwards of 14 hours per week, which means that I exercise in the morning and evening at least 3 days per week, and have a long ride and a long run on 2 other days. On the days that I exercise in the morning, it doesn't make sense to take Symlin except for lunch, possibly. And after a 4-hour bike ride, Symlin will not be helpful to me--I don't see large BG excursions, typically, after a meal on a day like that.
Of course, I may just be blaming Symlin for a severe low BG that spoiled my lunch-time run today. The first 40 minutes I was cruising along at a sub-8 minute per mile pace when--wham!--the low BG knocked me out. I had that spacey, "Uh oh" feeling and, after eating two gels (50 g of sugary goo), I still felt like I had to stop completely. I wouldn't have minded as terribly except that we had a freakish outburst of hail and there I was, standing under a big tree in the Golden Gate Park, unpacking my Ultra from the 2 too-small Ziploc bags, trying to dry off my finger to test. 41. Would it go up in 30 seconds? yep. 42. I finally got it up to 52 in about 10 minutes and decided to jog slowly. "Uh oh." I stopped and retested: 47. I downed another gel and waited another 10 minutes before deciding I might as well try to walk. At breakfast five hours earlier, I had taken my Symlin; as I stood there with my hands stinging in the wet cold, I recalled another very scary experience after taking Symlin, when I was unable to get my BG above 50 for a couple hours (and had to have IV dextrose administered). Unlike the previous experience, I had no nausea today; still, using Symlin burdens me with the fear that I won't be able to quickly recover from my low BG's. And I just don't need that.